MAUDE Adverse Event Report: ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC. - 1220648 IMPELLA; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Catalog Number 0052-3046
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hematoma (1884); Ischemia (1942)
Date of Event 03/15/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
H6: updated codes based on the results of the investigation.H11: updated based on the results of the investigation and added clinical review.The cause of the access site adverse event was not determined due to insufficient clinical details.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by abiomed inc or its employees that the report constitutes an admission that the product, abiomed inc, or its employees, caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
An impella cp device was inserted into the right femoral artery in an 87-year-old female patient with a past medical history of coronary artery disease (cad), presenting in acute myocardial infarction (ami) and cardiogenic shock (cgs), in scai stage c shock, on multiple inotropes and vasopressors, and on a ventilator for respiratory support, prior to initiation of support.The impella was inserted for ventricular support for a protected percutaneous coronary intervention (pci).During the procedure, the peel-away sheath was left in place by the physician.A run-off angiogram was performed prior to leaving the cath lab to confirm flow to the right lower extremity.A distal perfusion catheter was placed.A stable hematoma was noted at the access site.Six days after impella insertion, the family withdrew care, and the patient expired on support.The impella functioned at p-4 at 2.6l/min as intended.Limb ischemia can be influenced by patient-specific factors such as peripheral vascular disease, underlying critical illness, hemodynamic instability, anticoagulation status, vasopressor support, and vascular access characteristics.Bleeding (hematoma) is a known risk due to the impella's anticoagulation and purge requirements.The impella is conservatively being reported for death; however, is unlikely to have contributed to the patient's death, which was most likely due to the clinical condition of a critically ill patient in acute myocardial infarction and cardiogenic shock, complicated by stage c shock.
 
Additional Manufacturer Narrative
Remove h6.Health effect - impact code f19 for surgical intervention; inadvertently reported on initial report.
 
Event or Problem Description
An impella cp device was inserted into the right femoral artery in a 87-year-old female patient with a past medical history of coronary artery disease (cad), presenting in acute myocardial infarction (ami) and cardiogenic shock (cgs), in scai stage c shock, on multiple inotropes and vasopressors, and on a ventilator for respiratory support, prior to initiation of support.The impella was inserted for ventricular support for a protected percutaneous coronary intervention (pci).During the procedure, the peel-away sheath was left in place by the physician.A run-off angiogram was performed prior to leaving the cath lab to confirm flow to the right lower extremity.The patient did not have leg ischemia as the patient had a distal perfusion catheter that was placed prophylactically to mitigate limb ischemia due to the peel-away sheath being left in place.A stable hematoma was noted at the access site.Six days after impella insertion, the family withdrew care, and the patient expired on support.The impella functioned at p-4 at 2.6l/min as intended.Bleeding (hematoma) is a known risk due to the impella's anticoagulation and purge requirements.The death is conservatively being reported; however, is unlikely to have contributed to the patient's death, which was most likely due to the clinical condition of a critically ill patient in acute myocardial infarction and cardiogenic shock, complicated by stage c shock.
 
Additional Manufacturer Narrative
B2 death and date and death updated.The exact date of death is unknown but has been captured as the date of explant.If additional information becomes known, a supplemental report will be submitted.B5 updated to include additional information.H6 health effect - impact code f02 added.H6 health effect - clinical code e0509 ischemia omitted.

Brand Name
IMPELLA
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC. - 1220648
22 cherry hill drive
danvers MA 01923
Manufacturer (Section G)
ABIOMED, INC.
22 cherry hill drive
danvers MA 01923
Manufacturer Contact
derek sammarco
22 cherry hill drive
danvers, MA 01923
7814934967
MDR Report Key24679890
Report Number1220648-2026-05841
Device Sequence Number13193363
Product Code OZD
UDI-Device Identifier00813502011678
UDI-Public(01)00813502011678(17)280531(10)S9956351
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P140003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2026
Device Explanted Year2026
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0052-3046
Device Lot NumberS9956351
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/15/2026
Supplement Date Received by Manufacturer03/30/2026
04/02/2026
04/30/2026
Initial Report FDA Received Date03/24/2026
Supplement Report FDA Received Date04/03/2026
04/13/2026
05/01/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age87 YR
Patient SexFemale
Patient Weight96 KG
Patient EthnicityHispanic
Patient RaceWhite